Montana, 2017

Hail in Montana, August 24, 2017

August 24, 2017 · NWS MSO · 1 event in 1 county or zone

A thunderstorm quickly developed over the mountains and dropped quarter-sized hail near the edge of the Lolo Peak wildfire (7 miles SW of Elk Creek).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A thunderstorm quickly developed over the mountains and dropped quarter-sized hail near the edge of the Lolo Peak wildfire (7 miles SW of Elk Creek).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 24, 1:36 PM MST, 5 hours earlier.

Area forecast discussion, Aug 24, 1:36 PM MST, 5 hours before
Area Forecast Discussion
National Weather Service Missoula MT
236 PM MDT Thu Aug 24 2017

...Few thunderstorms Clearwaters into southwest Montana this
evening...
...Significant warming and very dry conditions late Friday into
early next week...

.DISCUSSION...An unstable and relatively moist atmosphere will
persist from Hells Canyon eastward across the Clearwaters,
Bitterroots and southwest Montana this evening. This should
translate into scattered thunderstorms, strong gusty winds and
potential new fire starts. The storms should be a mix of wet and
dry...but most areas should not see a wetting rain.  A drier
westerly flow will take hold Friday with moderate west winds most
areas from the Camas Prairie and Orofino eastward across western
Montana. This added wind and passing cold front will help mix out
the smoke from most valleys into Friday. The exception may be
immediately downstream or east from existing fires. Enough
moisture and instability may persist in southwest Montana for
isolated afternoon showers.

High pressure will strengthen its grip on the northern Rockies
over the weekend into early next week at least. The air mass will
again "heat up" with "very dry air" settling over the region. The
lower atmosphere is also expected to become quite stable with
smoke again becoming trapped in most valleys...especially in the
vicinity of nearby fires.

&&

.AVIATION...Another round of showers and scattered thunderstorms
is expected late this afternoon and through the evening from the
Hells Canyon area eastward across the Clearwaters, Bitterroots,
Sapphires and other parts of southwest Montana. Gusty winds and
lightning will be the main threats to KMSO, KBTM and less extent
KSMN until about midnight.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning until midnight MDT tonight Bitterroot...
     Deerlodge/West Beaverhead.

ID...Red Flag Warning until 11 PM PDT this evening Clearwater/Nez
     Perce...Palouse/Hells Canyon.

&&

In the hours before

Special weather statement, Aug 24, 4:08 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Missoula MT
408 PM PDT THU AUG 24 2017

IDZ006>008-250000-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
408 PM PDT THU AUG 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL
500 PM PDT...

At 407 PM PDT, Doppler radar was tracking a strong thunderstorm near
Grangeville, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grangeville, Kooskia, Clearwater, Stites, Harpster and Newsome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4567 11612 4584 11632 4621 11590 4593 11546
TIME...MOT...LOC 2307Z 227DEG 16KT 4586 11602

IV
Special weather statement, Aug 24, 5:04 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Missoula MT
604 PM MDT THU AUG 24 2017

IDZ006-MTZ005-006-250045-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
604 PM MDT THU AUG 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN IDAHO AND SOUTHWESTERN
RAVALLI COUNTIES UNTIL 645 PM MDT/545 PM PDT/...

At 603 PM MDT/503 PM PDT/, Doppler radar was tracking a strong
thunderstorm 21 miles southwest of Conner, or 37 miles southwest of
Hamilton, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of eastern Idaho and
southwestern Ravalli Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

If on or near Painted Rocks Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4567 11468 4584 11467 4592 11414 4561 11411
TIME...MOT...LOC 0003Z 268DEG 17KT 4576 11449

IV

The radar

The Missoula radar (KMSX), 42 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Missoula

When
August 24, 6:36 PM MST to 6:54 PM MST
Where
Missoula County, 9.81 mi WSW of Lolo
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
46.734, -114.316

Local Firefighters on the Lolo Peak wildfire reported quarter sized hail with no damages.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711399.